Skip to Content

El Paso DEA warns of an opioid epidemic after multiple overdoses

EL PASO, Texas – The Drug Enforcement Administration in El Paso is warning the public after multiple people used illicit drugs and then had overdose symptoms. Officials believe the drugs were mixed with a synthetic opioid.

Last week, in 36 hours a total of nine patients were taken to local hospitals after they experienced signs of drug overdose. Additionally, El Paso Police officials said two people died of an accidental overdose.

Carlos Briano, the public information officer for the DEA El Paso called it an "opioid epidemic."

Briano said they have seized more fentanyl this year than in the last five years combined.

He said all it takes is two milligrams of fentanyl for it to become a lethal dose.

"The only substance that is safe to consume is one that is prescribed to you by a doctor or by a dentist and that you obtained from a licensed pharmacy. Anything else you are playing with your life,” he said.

According to the CDC, synthetic opioids are the top killer of people who are between 14-44 years old.

Briano said a large portion of the population is at risk.

“The most vulnerable is any person. It's not limited to any age.”

In 2020, 47 kilograms of fentanyl were seized.
In 2021, 293 kilograms were seized.
This year (as of April 29th) 127 kilograms have been seized so far.

Briano said the drugs that are most dangerous to this area are methamphetamine and fentanyl. He said there is no way one can identify a counterfeit from that which is real.

“You can’t tell. The cartels are making fentanyl to appear to be a legitimate medication, in a side-by-side comparison they are almost indistinguishable. The way we can tell is through a laboratory analysis, but with the general public it is almost undetectable to tell a fake counterfeit from a legitimate mediation.”

Briano said buying medication from social media, the dark web, off the street, or from a retail drug dealer are all made in clandestine labs.

Ultimately, Briano said their ultimate goal is to disrupt and dismantle drug trafficking organizations and warn the public of the dangers.

The DEA urges the public to remain vigilant. Those who are experiencing overdose symptoms are asked to call 911.

Article Topic Follows: News
Author Profile Photo

Rosemary Montañez

ABC-7 Reporter

BE PART OF THE CONVERSATION

KVIA ABC 7 is committed to providing a forum for civil and constructive conversation.

Please keep your comments respectful and relevant. You can review our Community Guidelines by clicking here

If you would like to share a story idea, please submit it here.

Skip to content